Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 246, NWS Goodland, KS

July 23, 2015Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 23, 2015, 6:04 PM MDT for Greeley County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2015, 6:04 PM MDT (00:04 UTC)
Expired
Jul 23, 2015, 6:32 PM MDT
In force
28 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Greeley County, KS

The radar

The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 2:04 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2384 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:37 PM MDT, 27 minutes earlier.

Area forecast discussion, Jul 23, 5:37 PM MDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT THU JUL 23 2015

.SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY)
ISSUED AT 1235 PM MDT THU JUL 23 2015

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG SURFACE TROUGH LINE
RUNNING FROM OGALLALA NEBRASKA TO LIMON COLORADO. BETTER COVERAGE
OF STORMS WILL BE NORTH OF I-70 WITH MEAN WINDS CARRYING ANY
STORMS TO THE EAST THROUGH THE EVENING HOURS. STRONGER STORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL...STRONG WINDS AND HEAVY
RAINFALL.

TEMPERATURES HAVE BEEN A BIT SLOW TO CLIMB TO AFTERNOON HIGHS
GIVEN THE PERSISTENCE OF MORNING STRATUS...BUT KEPT MAX TEMPS
TODAY IN THE MIDDLE 90S SEEING THE RAPID RECOVERY LAST HOUR OR
TWO. FRIDAY WILL BE ANOTHER HOT DAY IN THE 90S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 105 PM MDT THU JUL 23 2015

SCATTERED THUNDERSTORMS WILL BE ONGOING FRIDAY EVENING ALONG THE
COLD FRONT DRAPED ROUGHLY ALONG I70 AND SLOWLY SINKING SOUTH. VERY
UNSTABLE CONDITIONS ARE FORECAST ALONG AND JUST NORTH OF THE
BOUNDARY ALONG WITH 30-35KTS OF DEEP LAYER SHEAR...SUFFICIENT FOR
A FEW SEVERE STORMS AND PERHAPS A SUPERCELL. NOT MUCH IN THE WAY
OF SYNOPTIC SCALE FORCING SO COVERAGE WILL BE LIMITED. BY SATURDAY
AFTERNOON THE FRONT WILL BE FAR TO THE SOUTH LEAVING THE LOCAL
AREA IN A POST FRONTAL UPSLOPE REGIME. ONCE AGAIN SYNOPTIC FORCING
WEAK BUT THERE IS A HINT OF SHORTWAVE TROUGH TOPPING THE SOUTHERN
PLAINS RIDGE AND PLENTY OF MOISTURE/INSTABILITY FOR AFTERNOON AND
EVENING THUNDERSTORMS TO REDEVELOP. SHEAR SOMEWHAT LESS THAN
PREVIOUS DAYS SO SEVERE THREAT WILL BE RATHER LIMITED BUT STILL
SOME STRONGER STORMS POSSIBLE. OLD FRONTAL BOUNDARY APPEARS TO
RETURN NORTH ON SUNDAY AS WARM FRONT AND MAY BE A FACTOR FOR
THUNDERSTORM INITIATION. LARGE SCALE PATTERN WILL CHANGE VERY
LITTLE WITH ANOTHER POSSIBLE WEAK TROUGH ROTATING AROUND THE UPPER
RIDGE IN THE AFTERNOON/EVENING RESULTING IN SCATTERED
THUNDERSTORMS.

UPPER RIDGE WILL BREAK DOWN EARLY NEXT WEEK AS STRONG SHORTWAVE
TROUGH MOVES THROUGH THE NORTHERN ROCKIES. WHILE BEST FORCING
WITH THAT SYSTEM WILL REMAIN TO THE NORTH...LOCAL AREA WILL BE ON
THE SOUTHERN FRINGE OF STRONGER WINDS ALOFT AND SOME INCREASE IN
SYNOPTIC SCALE LIFT WITH WEAK DISTURBANCES ROTATING THROUGH THE
BASE OF THE TROUGH. END RESULT WILL BE SLIGHT TO LOW CHANCE POPS
FOR THUNDERSTORMS EACH DAY. TEMPERATURES WILL BE NEAR TO SLIGHTLY
ABOVE NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 537 PM MDT THU JUL 23 2015

VFR CONDITIONS SHOULD PREVAIL AT BOTH KGLD AND KMCK THROUGH THE
FIRST 9 HR OF THE TAF PERIOD. FOG/STRATUS MAY DEVELOP ACROSS
SOUTHWEST NEBRASKA/NORTHCENTRAL KANSAS AROUND SUNRISE
FRIDAY...WHICH COULD IMPACT KMCK. CURRENT GUIDANCE LEANS TOWARDS
PREVAILING VFR CONDITIONS...SO DID NOT LOWER VIS BELOW 6SM. OTHER
AVIATION CONCERN IS POTENTIAL FOR THUNDERSTORMS. WHILE COVERAGE
HAS BEEN ISOLATED IT STILL APPEARS BASED ON RADAR AND SHORT RANGE
GUIDANCE THAT A FEW THUNDERSTORMS MAY MOVE WITHIN VICINITY OF
EITHER TERMINAL IN THE FIRST FEW HOURS OF THE TAF PERIOD. LOOKS
LIKE THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS LATE FRIDAY
AFTERNOON AND EVENING AS STRONGER UPPER LEVEL SYSTEM MOVES INTO
THE REGION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DLF
LONG TERM...024
AVIATION...DR
Hazardous weather outlook, Jul 23, 10:35 AM MDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT THU JUL 23 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-240945-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL DEVELOP AFTER 3 PM MDT...MAINLY NORTH OF
INTERSTATE 70...AND MOVE EAST THROUGH EARLY EVENING. STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG
WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE GIVEN SLOW STORM
MOVEMENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH
NEXT WEDNESDAY. STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WIND AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MID-AFTERNOON.

In the hours before

Special weather statement, Jul 23, 3:46 PM MDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT THU JUL 23 2015

COZ091-232200-
KIT CARSON COUNTY CO-
346 PM MDT THU JUL 23 2015

AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF BURLINGTON...MOVING SOUTHEAST AT 15 MPH.  TORRENTIAL
RAINFALL IS EXPECTED WITH THIS STORM WHICH WILL CAUSE REDUCED
VISIBILITIES AND PONDING OF WATER ON ROADWAYS.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN KIT
CARSON COUNTY.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 196 AND 207.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN COLORADO.

LAT...LON 3957 10233 3958 10206 3957 10205 3956 10205
      3938 10218 3947 10240
TIME...MOT...LOC 2145Z 298DEG 11KT 3952 10227

LUNDQUIST
Local storm report, Jul 23, 4:02 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MDT THU JUL 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             5 SSW BURLINGTON        39.23N 102.30W
07/23/2015  E1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

            MOSTLY NICKEL SIZE HAIL WITH SOME QUARTER.

&&

HILL
Local storm report, Jul 23, 4:50 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT THU JUL 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             6 S BURLINGTON          39.21N 102.28W
07/23/2015  E1.75 INCH       KIT CARSON         CO   STORM CHASER

            PING PONG TO GOLF BALL SIZE HAIL. REPORT RELAYED VIA
            SOCIAL MEDIA.

&&

HILL
Local storm report, Jul 23, 5:09 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT THU JUL 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             7 SSE BETHUNE           39.21N 102.35W
07/23/2015  E2.00 INCH       KIT CARSON         CO   PUBLIC

            RELAYED VIA SOCIAL MEDIA. LARGE HAIL UP TO THE SIZE OF
            HEN EGG.

&&

HILL
Special weather statement, Jul 23, 5:47 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT THU JUL 23 2015

KSZ041-240000-
GREELEY KS-
547 PM MDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GREELEY COUNTY UNTIL 600
PM MDT...

AT 545 PM MDT...DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 5
MILES EAST OF SHERIDAN LAKE...OR 23 MILES WEST OF TRIBUNE...MOVING
EAST AT 15 MPH.

NICKEL TO QUARTER SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.  IF
THE STORM MAINTAINS ITS INTENSITY A WARNING MAY BE NEEDED FOR
WESTERN GREELEY COUNTY.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN GREELEY
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
WEST CENTRAL KANSAS.

LAT...LON 3836 10204 3860 10204 3862 10195 3835 10192
TIME...MOT...LOC 2345Z 262DEG 12KT 3848 10219

LUNDQUIST
Special weather statement, Jul 23, 5:59 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT THU JUL 23 2015

KSZ041-240015-
GREELEY KS-
559 PM MDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
615 PM MDT...

AT 559 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF TOWNER...OR 17 MILES WEST OF TRIBUNE...MOVING EAST AT
20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
GREELEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
WEST CENTRAL KANSAS.

LAT...LON 3848 10204 3849 10195 3827 10195 3827 10205
TIME...MOT...LOC 2359Z 271DEG 19KT 3839 10207

LUNDQUIST

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:50 PM MDTSpecial Weather StatementGLDWichita25 min
Jul 23, 6:58 PM MDTSevere Thunderstorm WarningGLDWichita62 min
Jul 23, 9:38 PM MDTSevere Thunderstorm WarningGLDDecatur67 min
Jul 23, 9:49 PM MDTSevere Thunderstorm WarningGLDDecatur, Norton56 min
Jul 23, 10:46 PM MDTSpecial Weather StatementGLDNorton14 min
Jul 23, 10:54 PM MDTSevere Thunderstorm WarningGLDNorton66 min
Jul 23, 11:55 PM MDTSevere Thunderstorm WarningGLDNorton20 min
Jul 24, 2:53 AM MDTHeat AdvisoryGLDGraham, Norton16 hr
Jul 24, 2:55 PM MDTSevere Thunderstorm WarningGLDRawlins35 min
Jul 24, 3:26 PM MDTSevere Thunderstorm WarningGLDRawlins34 min
Jul 24, 3:44 PM MDTFlash Flood WarningGLDRawlins3 hr
Jul 24, 4:00 PM MDTSpecial Weather StatementGLDRawlins45 min
Jul 24, 4:13 PM MDTSevere Thunderstorm WarningGLDRawlins7 min
Jul 24, 4:19 PM MDTFlash Flood WarningGLDRawlins3 hr
Jul 24, 4:30 PM MDTSpecial Weather StatementGLDCheyenne45 min
Jul 24, 4:32 PM MDTSpecial Weather StatementGLDDecatur43 min
Jul 24, 4:48 PM MDTSevere Thunderstorm WarningGLDCheyenne27 min
Jul 24, 4:57 PM MDTFlash Flood WarningGLDCheyenne, Rawlins3 hr
Jul 24, 5:03 PM MDTSpecial Weather StatementGLDSherman, Thomas42 min
Jul 24, 5:13 PM MDTFlash Flood WarningGLDDecatur, Norton3 hr
Jul 24, 5:16 PM MDTSevere Thunderstorm WarningGLDCheyenne14 min
Jul 24, 5:27 PM MDTSevere Thunderstorm WarningGLDCheyenne63 min
Jul 24, 5:31 PM MDTSpecial Weather StatementGLDSherman29 min
Jul 24, 5:36 PM MDTSevere Thunderstorm WarningGLDSherman24 min
Jul 24, 5:42 PM MDTSevere Thunderstorm WarningGLDCheyenne48 min
Jul 24, 5:46 PM MDTSpecial Weather StatementGLDSherman29 min
Jul 24, 4:27 PM MDTSpecial Weather StatementGLDKit Carson33 min
Jul 24, 5:02 PM MDTSpecial Weather StatementGLDKit Carson43 min
Jul 24, 5:44 PM MDTSpecial Weather StatementGLDKit Carson61 min
Jul 23, 6:19 PM MDTSpecial Weather StatementGLDRed Willow26 min
Jul 23, 7:18 PM MDTSevere Thunderstorm WarningGLDRed Willow57 min
Jul 23, 8:13 PM MDTSevere Thunderstorm WarningGLDRed Willow62 min
Jul 23, 8:36 PM MDTSevere Thunderstorm WarningGLDRed Willow54 min
Jul 23, 8:54 PM MDTSevere Thunderstorm WarningGLDRed Willow36 min
Jul 23, 9:23 PM MDTSevere Thunderstorm WarningGLDRed Willow44 min
Jul 23, 9:43 PM MDTSpecial Weather StatementGLDRed Willow17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.